Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS Des Moines, IA

June 1, 2009Appanoose County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2009, 6:50 PM CDT for Appanoose County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 6:50 PM CDT (23:50 UTC)
Expired
Jun 1, 2009, 7:30 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012350
SVRDMX
IAC007-020030-
/O.NEW.KDMX.SV.W.0048.090601T2350Z-090602T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 730 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF CINCINNATI...OR 28 MILES
  WEST OF LANCASTER...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CINCINNATI...
  NUMA...
  EXLINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4061 9310 4076 9303 4068 9266 4059 9273
      4059 9310
TIME...MOT...LOC 2350Z 228DEG 15KT 4057 9306

$$
2 follow-up statements
000 
WWUS53 KDMX 020013
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT MON JUN 1 2009

IAC007-020030-
/O.CON.KDMX.SV.W.0048.000000T0000Z-090602T0030Z/
APPANOOSE IA-
713 PM CDT MON JUN 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN APPANOOSE COUNTY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR CINCINNATI...OR 23 MILES WEST OF
LANCASTER...MOVING NORTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EXLINE

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CINCINNATI AND EXLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

&&

LAT...LON 4059 9306 4074 9294 4068 9266 4059 9273
TIME...MOT...LOC 0013Z 242DEG 14KT 4060 9295

$$
000 
WWUS53 KDMX 020029
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT MON JUN 1 2009

IAC007-020039-
/O.EXP.KDMX.SV.W.0048.000000T0000Z-090602T0030Z/
APPANOOSE IA-
729 PM CDT MON JUN 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN APPANOOSE COUNTY
EXPIRES AT 730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4059 9306 4074 9294 4068 9266 4059 9273
TIME...MOT...LOC 0029Z 242DEG 14KT 4063 9288

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:20 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 1, 6:20 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT MON JUN 1 2009

.AVIATION DISCUSSION 02/00Z.

.SHORT TERM.../TONIGHT/
PRIMARY CONCERN TONIGHT IS OBVIOUSLY CONVECTIVE TRENDS.  LATEST
OBJECTIVE ANLYS SHOWS THE MLCIN HAS ERODED OVER SRN IA WITH
ASSOCIATED CAPES 1500-2500 J/KG.  THIS AREA IS COINCIDENT WITH DEEP
CONVERGENCE BUT VIS SATELLITE IMAGERY IS ONLY JUST NOW STARTING TO
REFLECT THIS WITH CU OVER NRN MO.  FARTHER NORTH STRING OF SHORT
WAVES ON FRINGE OF THE WESTERLIES ACROSS NE/IA/IL...INCLUDING MCV
JUST READY TO EXIT FORECAST AREA...CONTINUES TO PRODUCE AREAS OF
ELEVATED SHOWERS. 12Z DMX 3.5KM WRF SEEMS TO HAVE A GOOD HANDLE ON
SITUATION AND RAPIDLY FIRES THUNDERSTORMS ALONG THE FRONT IN NRN MO
EARLY THIS EVENING FOLLOWED BY DISSIPATION AND REDEVELOPMENT FARTHER
NORTH.  MOST MODELS ARE IN AGREEMENT THERE WITH ELEVATED CONVECTION
FORMING ALONG PERSISTENT 300K CONVERGENCE ZONE RIGHT THROUGH CENTRAL
IA.  INFLOW ALONG THAT SFC IS NOT STRONG AT 30KTS OR LESS...BUT
STILL APPEARS TO BE SUFFICIENT CONSIDERING ELEVATED CAPES AND LOW
INHIBITION.  THUS HAVE LIKELY AND CATEGORICAL POPS GOING WITH HEAVY
RAIN WORDING.  NO HEADLINE YET WITH FFG VALUES RELATIVELY HIGH FROM
CENTRAL IA WWD.  STORM MOTION IS 20KTS AND PWS/WCDS ARE SOMEWHAT
ELEVATED SO WILL INCLUDE MENTION IN FORECAST AND HWO HOWEVER.

WITH PRECIP CENTRAL AND SOUTH AND DRY AIR INTO NRN IA...HAVE LOWERED
MINS IN MOST SPOTS WHICH GUIDANCE SEEMS TO HAVE CAPTURED AS WELL.

.LONG TERM...TUESDAY THROUGH MONDAY
FOR TUESDAY WE WILL STILL BE DEALING WITH A SLOW MOVING BOUNDARY
FROM THE OVERNIGHT HOURS.  THE FRONT WILL LIFT NORTH OVERNIGHT THEN
PUSH TO THE EAST DURING THE DAY.  LOOKING FOR JUST SHOWERS ACROSS
THE NORTHERN CWA WITH SCATTERED THUNDERSTORMS ELSEWHERE MAINLY IN
THE MORNING.  THE BEST INSTABILITY SHOULD REMAIN SOUTHEAST OF OUR
CWA THOUGH CAPES OF 3000-4000 J/KG REMAIN IN AN AREA FROM LEON TO
OTTUMWA.  AS A RESULT I WILL KEEP SOME MENTION OF SEVERE IN THE HWO
BUT HEAVY RAIN STILL THE MAIN THREAT.

WEDNESDAY THROUGH THURSDAY REMAIN DRY WITH LITTLE WEATHER
ISSUES...OTHER THAN DEALING WITH ANY LOCATIONS THAT MAY HAVE
RECEIVED HEAVY RAINFALL.

FOR THE WEEKEND...FRIDAY THROUGH SUNDAY...A SERIES OF SHORTWAVES
MOVES ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF CENTRAL IOWA IN
BROAD NORTHWESTERLY FLOW FROM AN UPPER LOW MOVING ACROSS CANADA.  AT
THE SURFACE...A LOW PRESSURE SYSTEM DEVELOPS OVER OK/TX/CO AREA WITH
A WARM FRONT EXTENDING FROM THERE INTO NORTHERN MO AREA.  BEST CAPES
DO NOT MAKE IT INTO SOUTHERN IA UNTIL SUNDAY BUT THE MODELS INDICATE
PERIODS SATURDAY AFTERNOON AND EVENING OF BETTER INSTABILITY AND
STRONG SHEAR TRYING TO MAKE ITS WAY INTO THE SOUTHERN THIRD OF IA.
SHEAR ON SUNDAY IS NOT AS STRONG BUT STILL SUFFICIENT TO SUSTAIN
STRONG THUNDERSTORMS.  I UPDATED THE HWO TO REFLECT THE POTENTIAL
FOR SEVERE STORMS OVER THE WEEKEND BUT WITH DETAILS TO BE WORKED OUT.

&&

.AVIATION...02/00Z
RATHER COMPLEX FORECAST FOR THE NEXT 24 HOURS. PRESENT SFC BOUNDARY
JUST SOUTH OF STATE WITH LINE OF HEAVY STORMS FIRING ALONG THE
BOUNDARY. MODELS SHOW THAT SOME LIFT TO BOUNDARY OVN WITH SFC BASED
CONVECTION SOUTH QUIETING DOWN WHILE UPPER LEVEL BOUNDARY LIGHTS UP
FARTHER NORTH. AT PRESENT...LOOKS LIKE TAF SITES SOUTH OF US20 TO BE
AFFECTED MOST OVER THE NEXT 24 HOURS...WITH LESSER PERIODS OF
SHRA/TSRA ACROSS THE NORTH. CHALLENGE AS TO HOW LONG TO CARRY TSRA
BUT PRIND ARE THAT OVER THE NORTH/CENTRAL AFT 03Z ACTIVITY WILL
INCREASE WITH GREATER LIKLIHOOD AFT 05Z. NO REAL HINT AT LET UP TUES
SO HAVE LEFT SHRA VCTS SOUTH WITH SHRA OR -SHRA ACROSS THE NORTH.
WILL EVALUATE AS THE NIGHT PROGRESSES AND EVENT UNFOLDS. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
AVIATION...REV
LONG TERM...FAB
Hazardous weather outlook, Jun 1, 3:17 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT MON JUN 1 2009

IAZ026>028-033>039-044>050-057>062-070>075-081>086-092>097-021100-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
317 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN IOWA DURING
THE LATE AFTERNOON OR EARLY EVENING HOURS FOLLOWED BY FURTHER
DEVELOPMENT INTO CENTRAL IOWA LATER TONIGHT. SOME OF THE STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY
EARLY THIS EVENING.

THE STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINS WITH THE POTENTIAL
FOR PONDING WATER ON ROADS AND RAPID RISES IN SMALL STREAMS AND
CREEKS. RAINFALL AMOUNTS MAY REACH ONE TO TWO INCHES BY DAYBREAK.

IN ADDITION...A FLOOD WARNING REMAINS IN EFFECT FOR THE WEST FORK
CEDAR RIVER AT FINCHFORD. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD THUNDERSTORMS ARE LIKELY TO PERSIST THROUGH MUCH OF THE
DAY ON TUESDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST
SOUTHEAST OF A LINE FROM OTTUMWA TO LEON. THE GREATEST THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS...WITH LOCALLY HEAVY RAIN
EXPECTED AS WELL. AREAS OF FLASH FLOODING AND RIVER FLOODING MAY
CONTINUE TO POSE A PROBLEM...ESPECIALLY AREAS ALONG AND SOUTH OF
HIGHWAY 20.

FRIDAY THROUGH SUNDAY...PERIODS OF THUNDERSTORMS WILL OCCUR OVER
THIS TIME PERIOD SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAY
DEVELOP. A FEW SEVERE STORMS ARE EXPECTED BUT SPECIFIC THREATS AND
TIMING WILL BE WORKED OUT IN FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH TUESDAY
MORNING.

IAZ004>007-015>017-023>025-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-
317 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATER TONIGHT. SEVERE
WEATHER AND HEAVY RAINS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY MORNING.
LOCALLY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS MAY ACCOMPANY
STRONGER STORMS. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS
TIME.

FRIDAY THROUGH SUNDAY...THERE IS A CHANCE FOR THUNDERSTORMS
THROUGH THIS PERIOD. HOWEVER...PREDICTABILITY IS TOO LOW AT THIS
TIME TO PIN POINT SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES ON TUESDAY...BUT THE
LIKELIHOOD IS RATHER LOW.

FAB/BSS

In the hours before

Special weather statement, Jun 1, 6:08 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT MON JUN 1 2009

IAZ092-093-012345-
RINGGOLD-TAYLOR-
608 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAYLOR AND
SOUTHWESTERN RINGGOLD COUNTIES UNTIL 645 PM CDT...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF GRANT CITY...OR 82 MILES
SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 25 MPH.

WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  REDDING BY 620 PM CDT.
  MALOY BY 625 PM CDT.
  DELPHOS BY 630 PM CDT.
  BENTON BY 635 PM CDT.
Special weather statement, Jun 1, 6:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT MON JUN 1 2009

IAZ094-095-020000-
DECATUR-WAYNE-
633 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND SOUTHERN
WAYNE COUNTIES UNTIL 700 PM CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
NORTHEAST OF MERCER TO 11 MILES EAST OF LAMONI...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  DAVIS CITY BY 640 PM CDT.
  CLIO BY 645 PM CDT.
  ALLERTON...CORYDON...LEON AND PROMISE CITY BY 700 PM CDT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:57 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford33 min
Jun 1, 6:20 PM CDTSevere Thunderstorm WarningDMXRinggold40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.